For several years there has been debate over whether Accutane (isotretinoin), a drug prescribed for serious cases of
acne, could be causing
and subsequent suicide in teenagers. Though depression and suicide are important health problems for teenagers, there is as yet no good evidence that Accutane contributes significantly to either.
Bad acne may be associated with low self-esteem and poor self-image, problems which some believe can eventually lead to serious psychological conditions. Since Accutane is an effective treatment for acne, it may help reduce associated low self-esteem and poor self-image.
Severe Acne, Low Self-Esteem, and Poor Self Image
Acne can have a significant impact on a person's outlook on life. Recent studies have detected that the following characteristics are common among people with acne:
Poor body image
Feelings of depression
Higher rate of unemployment
These negative effects are often interrelated and can have a crippling impact on people socially, on the job, or at school. Acne medications and treatment regimens have been widely prescribed to teenagers and adults. Accutane is among the most effective of the medications currently available but is generally used only after other treatments have been tried and found to be ineffective.
The US Food and Drug Administration approved Accutane in 1982 to treat severe acne unresponsive to other therapies. Since that time, the medication has been prescribed to more than 13 million people worldwide. Accutane has medical risks and is particularly dangerous to a fetus if a woman taking this drug becomes pregnant. Doctors typically present these risks to patients who are considering taking Accutane as part of the process of "informed consent."
Depression in Adolescents
An estimated one million teenagers experience depression each year. Studies suggest that at any point in time, between 4%-8% of teenagers meet psychiatric criteria for major depressive disorder. Depression is a complex disease associated with multiple risk factors and is a disturbingly common problem in adolescents whether or not they also have acne.
Doctors treating acne (or any other adolescent disorder) need to talk to teenagers about their feelings and self-esteem. In addition to asking about feelings of depression, parents and physicians should look for common signs and symptoms of depression in adolescents. Among these are:
Persistent sad or irritable mood
Loss of interest in activities once enjoyed
General loss of energy
Is There a Link Between Depression and Accutane?
In recent years there have been a number of high profile suicides of teenagers who were taking, or had recently taken the prescription acne drug, Accutane. Several lawsuits have been filed alleging that Accutane causes depression.
In 1998 Roche Laboratories, which manufactures Accutane, responded to legal pressures by including a warning about depression in the Warnings section of the prescribing information for the drug: “Accutane may cause depression, psychosis and, rarely, suicidal ideation, suicide attempts, and suicide. Discontinuation of Accutane therapy may be insufficient; further evaluation may be necessary. No mechanism of action has been established for these events.”
Despite the manufacturer’s warning that Accutane can cause psychiatric symptoms, there is actually little firm evidence of a relationship. Four hundred and thirty-one cases of patients developing severe depression while taking Accutane have been reported to the FDA through May of 2000. These cases include reports of 37 suicides. While there were cases reported in which depression improved after stopping the medication and then recurred on rechallenge, case reports of this sort are not considered to be strong scientific evidence for a link between medications and adverse events.
One Canadian study found that 4% of patients taking Accutane became depressed and remained depressed during treatment with Accutane; however, there were no control subjects for comparisons. Studies of this sort, without controls (persons not taking Accutane), also cannot provide convincing scientific data about whether a common disorder—depression—is caused by a drug.
A more powerful analysis of the same database using control cases did
show Accutane to be associated with increased risk of either depression or suicide. The
Journal of the American Academy of Dermatology
published one large review of the literature, which concluded that no evidence established a link between the acne drug and major depression or suicide. The FDA currently regards any association as unproven, but needing further study.
At least three subsequent studies, which were small, but current (occurring in mid-2005), have also failed to show any link between Accutane and depression.
FDA Advises Warning
FDA officials have advised that dermatologists and others prescribing Accutane to “inform patients prescribed isotretinoin (and parents, if appropriate) of the possibility of development or worsening of depression. They should advise patients (and parents) to immediately report mood swings and symptoms suggestive of depression (such as sadness, crying, loss of appetite, unusual fatigue, withdrawal, and inability to concentrate), so that patients can be promptly evaluated for appropriate treatment, including consideration of drug discontinuation and referral for psychiatric care.”
Chia CY, Lane W, Chibnall J, Allen A, Siegfried E.
Isotretinoin therapy and mood changes in adolescents with moderate to severe
acne: a cohort study.
Ferahbas A, Turan MT, Esel E, Utas S, Kutlugun C, Kilic CG.
A pilot study evaluating anxiety and depressive scores in acne patients treated
J Dermatolog Treat
Jacobs DG, Deutsch NL, Brewer M. Suicide, depression, and isotretinoin: is there a causal link?
J Am Acad Dermatol.
Jick SS, Kremers HM, Vasilakis-Scaramozza C. Isotretinoin use and risk of depression, psychotic symptoms, suicide, and attempted suicide.
Ng CH, Tam MM, Celi E, Tate B, Schweitzer I.
Prospective study of depressive symptoms and quality of life in acne vulgaris
patients treated with isotretinoin compared to antibiotic and topical therapy.
Australas J Dermatol
. 2002 Nov;43(4):262-268.
Wysowski DK, Pitts M, Beits J. An analysis of reports of depression and suicide in patients treated with isotretinoin.
J Am Acad Dermatol
Please be aware that this information is provided to supplement the care
provided by your physician. It is neither intended nor implied to be a
substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER
IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the
advice of your physician or other qualified health provider prior to
starting any new treatment or with any questions you may have regarding a